Ambien Withdrawal and Anxiety: Understanding Mood Changes
Find out how anxiety, restlessness, and mood changes may occur after stopping Ambien and when professional or emergency
Ambien withdrawal
Changes in sleep and mood can occur when a person stops or rapidly reduces zolpidem. Some people report nervousness, restlessness, panic-like feelings, or other emotional changes. These symptoms can be distressing, especially when insomnia returns at the same time.
Learning about Ambien withdrawal can help patients understand why new emotional symptoms should be discussed with a healthcare professional rather than automatically attributed to one cause.
Withdrawal symptoms have been reported following abrupt discontinuation or rapid dose reduction of zolpidem. Anxiety and nervousness may occur alongside sleep disruption or physical symptoms. However, anxiety can also have other causes, including an existing health condition or the stress of not sleeping well.
Tell your prescriber when symptoms began, how severe they are, how long you have taken zolpidem, and whether other medicines or substances are involved. Do not stop, restart, or change the dose on your own in an attempt to manage mood changes.
Avoid alcohol and non-prescribed sedatives. These can create additional risks and may complicate assessment.
Seek urgent medical assessment for severe confusion, hallucinations, seizures, or symptoms that feel dangerous or rapidly worsen. If you experience thoughts of harming yourself, seek immediate support through local emergency services or a crisis service.
Anxiety after stopping zolpidem deserves careful assessment, particularly when it occurs with other symptoms. A healthcare professional can help determine the likely cause and discuss appropriate next steps.
Medical disclaimer: This article is educational and does not diagnose anxiety or withdrawal.
References: MedlinePlus: Zolpidem · DailyMed: Ambien prescribing information